Automorphy for some l-adic lifts of automorphic mod l Galois representations
Publications Mathématiques de l'IHÉS, Volume 108 (2008), pp. 1-181.

We extend the methods of Wiles and of Taylor and Wiles from GL2 to higher rank unitary groups and establish the automorphy of suitable conjugate self-dual, regular (de Rham with distinct Hodge-Tate numbers), minimally ramified, l-adic lifts of certain automorphic mod l Galois representations of any dimension. We also make a conjecture about the structure of mod l automorphic forms on definite unitary groups, which would generalise a lemma of Ihara for GL2. Following Wiles' method we show that this conjecture implies that our automorphy lifting theorem could be extended to cover lifts that are not minimally ramified.

@article{PMIHES_2008__108__1_0,
     author = {Clozel, Laurent and Harris, Michael and Taylor, Richard},
     title = {Automorphy for some l-adic lifts of automorphic mod l {Galois} representations},
     journal = {Publications Math\'ematiques de l'IH\'ES},
     pages = {1--181},
     publisher = {Springer-Verlag},
     volume = {108},
     year = {2008},
     doi = {10.1007/s10240-008-0016-1},
     zbl = {1169.11020},
     mrnumber = {2470687},
     language = {en},
     url = {http://www.numdam.org/articles/10.1007/s10240-008-0016-1/}
}
TY  - JOUR
AU  - Clozel, Laurent
AU  - Harris, Michael
AU  - Taylor, Richard
TI  - Automorphy for some l-adic lifts of automorphic mod l Galois representations
JO  - Publications Mathématiques de l'IHÉS
PY  - 2008
DA  - 2008///
SP  - 1
EP  - 181
VL  - 108
PB  - Springer-Verlag
UR  - http://www.numdam.org/articles/10.1007/s10240-008-0016-1/
UR  - https://zbmath.org/?q=an%3A1169.11020
UR  - https://www.ams.org/mathscinet-getitem?mr=2470687
UR  - https://doi.org/10.1007/s10240-008-0016-1
DO  - 10.1007/s10240-008-0016-1
LA  - en
ID  - PMIHES_2008__108__1_0
ER  - 
%0 Journal Article
%A Clozel, Laurent
%A Harris, Michael
%A Taylor, Richard
%T Automorphy for some l-adic lifts of automorphic mod l Galois representations
%J Publications Mathématiques de l'IHÉS
%D 2008
%P 1-181
%V 108
%I Springer-Verlag
%U https://doi.org/10.1007/s10240-008-0016-1
%R 10.1007/s10240-008-0016-1
%G en
%F PMIHES_2008__108__1_0
Clozel, Laurent; Harris, Michael; Taylor, Richard. Automorphy for some l-adic lifts of automorphic mod l Galois representations. Publications Mathématiques de l'IHÉS, Volume 108 (2008), pp. 1-181. doi : 10.1007/s10240-008-0016-1. http://www.numdam.org/articles/10.1007/s10240-008-0016-1/

1. J. Arthur, L. Clozel, Simple Algebras, Base Change and the Advanced Theory of the Trace Formula, Ann. Math. Stud. 120 (1989), Princeton University Press, Princeton, NJ | MR | Zbl

2. I.N. Bernstein, A.V. Zelevinsky, Induced representations of reductive 𝔭-adic groups. I, Ann. Sci. Éc. Norm. Supér., IV. Sér. 10 (1977), p. 441-472 | Numdam | MR | Zbl

3. J. Carayol, Formes modulaires et représentations galoisiennes à valeurs dans un anneau local complet, in: p-adic Monodromy and the Birch and Swinnerton-Dyer Conjecture, Contemp. Math. 165 (1994), Amer. Math. Soc., Providence, RI | Zbl

4. L. Clozel, On the cohomology of Kottwitz's arithmetic varieties, Duke Math. J. 72 (1993), p. 757-795 | MR | Zbl

5. L. Clozel, J.-P. Labesse, Changement de base pour les représentations cohomologiques des certaines groupes unitaires, appendix to “Cohomologie, stabilisation et changement de base”, Astérisque 257 (1999), p. 120-132 | MR

6. E. Cline, B. Parshall, L. Scott, Cohomology of finite groups of Lie type I, Publ. Math., Inst. Hautes Étud. Sci. 45 (1975), p. 169-191 | Numdam | MR | Zbl

7. C. Curtis, I. Reiner, Methods of Representation Theory I, (1981), Wiley Interscience, New York | MR | Zbl

8. H. Darmon, F. Diamond, and R. Taylor, Fermat's last theorem, in Current Developments in Mathematics, International Press, Cambridge, MA, 1994. | MR | Zbl

9. F. Diamond, The Taylor-Wiles construction and multiplicity one, Invent. Math. 128 (1997), p. 379-391 | MR | Zbl

10. M. Dickinson, A criterion for existence of a universal deformation ring, appendix to “Deformations of Galois representations” by F. Gouvea, in Arithmetic Algebraic Geometry (Park City, UT, 1999), Amer. Math. Soc., Providence, RI, 2001.

11. F. Diamond, R. Taylor, Nonoptimal levels of mod l modular representations, Invent. Math. 115 (1994), p. 435-462 | MR | Zbl

12. J.-M. Fontaine, G. Laffaille, Construction de représentations p-adiques, Ann. Sci. Éc. Norm. Supér., IV. Sér. 15 (1982), p. 547-608 | Numdam | MR | Zbl

13. M. Harris, R. Taylor, The Geometry and Cohomology of Some Simple Shimura Varieties, Ann. Math. Stud. 151 (2001), Princeton University Press, Princeton, NJ | MR | Zbl

14. M. Harris, N. Shepherd-Barron, and R. Taylor, A family of hypersurfaces and potential automorphy, to appear in Ann. Math.

15. Y. Ihara, On modular curves over finite fields, in Discrete Subgroups of Lie Groups and Applications to Moduli, Oxford University Press, Bombay, 1975. | MR | Zbl

16. H. Jacquet, J. Shalika, On Euler products and the classification of automorphic forms I, Amer. J. Math. 103 (1981), p. 499-558 | MR | Zbl

17. H. Jacquet, J. Shalika, On Euler products and the classification of automorphic forms II, Amer. J. Math. 103 (1981), p. 777-815 | MR | Zbl

18. H. Jacquet, I. Piatetski-Shapiro, J. Shalika, Conducteur des représentations du groupe linéaire, Math. Ann. 256 (1981), p. 199-214 | MR | Zbl

19. X. Lazarus, Module universel en caractéristique l>0 associé à un caractère de l’algèbre de Hecke de GL(n) sur un corps p-adique, avec lp , J. Algebra 213 (1999), p. 662-686 | MR | Zbl

20. H. Lenstra, Complete intersections and Gorenstein rings, in Elliptic Curves, Modular Forms and Fermat's Last Theorem, International Press, Cambridge, MA, 1995. | MR | Zbl

21. W. R. Mann, Local level-raising for GL n , PhD thesis, Harvard University (2001). | MR

22. W. R. Mann, Local level-raising on GL(n), partial preprint. | MR

23. D. Mauger, Algèbres de Hecke quasi-ordinaires universelles, Ann. Sci. Éc. Norm. Supér., IV. Sér. 37 (2004), p. 171-222 | Numdam | MR | Zbl

24. B. Mazur, An introduction to the deformation theory of Galois representations, in Modular Forms and Fermat's Last Theorem (Boston, MA, 1995), Springer, New York, 1997. | MR | Zbl

25. C. Moeglin, J.-L. Waldspurger, Le spectre résiduel de GL(n), Ann. Sci. Éc. Norm. Supér., IV. Sér. 22 (1989), p. 605-674 | Numdam | MR | Zbl

26. M. Nori, On subgroups of GL n (𝔽 p ) , Invent. Math. 88 (1987), p. 257-275 | MR | Zbl

27. J. Neukirch, A. Schmidt, K. Wingberg, Cohomology of Number Fields, Grundl. Math. Wiss. 323 (1989), Springer, Berlin | MR | Zbl

28. R. Ramakrishna, On a variation of Mazur's deformation functor, Compos. Math. 87 (1993), p. 269-286 | Numdam | MR | Zbl

29. R. Ramakrishna, Deforming Galois representations and the conjectures of Serre and Fontaine-Mazur, Ann. Math. 156 (2002), p. 115-154 | MR | Zbl

30. K. Ribet, Congruence relations between modular forms, in Proceedings of the Warsaw ICM, PWN, Warsaw, 1984. | MR | Zbl

31. A. Roche, Types and Hecke algebras for principal series representations of split reductive p-adic groups, Ann. Sci. Éc. Norm. Supér., IV. Sér. 31 (1998), p. 361-413 | Numdam | MR | Zbl

32. J.-P. Serre, Abelian l-adic Representations and Elliptic Curves, (1968), Benjamin, New York, Amsterdam | MR | Zbl

33. J.-P. Serre, Sur la semi-simplicité des produits tensoriels de représentations de groupes, Invent. Math. 116 (1994), p. 513-530 | MR | Zbl

34. T. Shintani, On an explicit formula for class-1 “Whittaker functions” on GL n over P-adic fields, Proc. Japan Acad. 52 (1976), p. 180-182 | MR | Zbl

35. C. Skinner, A. Wiles, Base change and a problem of Serre, Duke Math. J. 107 (2001), p. 15-25 | MR | Zbl

36. J. Tate, Number theoretic background, in A. Borel and W. Casselman Automorphic Forms, Representations and L-Functions, Proc. Symp. Pure Math., vol. 33(2), Amer. Math. Soc., Providence, RI, 1979. | MR | Zbl

37. R. Taylor, Automorphy for some l-adic lifts of automorphic mod l Galois representations. II, this volume. | Numdam | Zbl

38. J. Tilouine, Deformations of Galois Representations and Hecke Algebras, (2002), Mehta Institute, New Dehli | Zbl

39. R. Taylor, A. Wiles, Ring-theoretic properties of certain Hecke algebras, Ann. Math. 141 (1995), p. 553-572 | MR | Zbl

40. M.-F. Vignéras, Représentations l-modulaires d’un groupe réductif p-adique avec lp , Progr. Math. 137 (1996), Birkhäuser, Boston, MA | Zbl

41. M.-F. Vignéras, Induced R-representations of p-adic reductive groups, Sel. Math., New Ser. 4 (1998), p. 549-623 | Zbl

42. A. Wiles, Modular elliptic curves and Fermat's last theorem, Ann. Math. 141 (1995), p. 443-551 | MR | Zbl

Cited by Sources: